This Morning: Dr Chris reveals grapefruit can affect statins
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins are a drug people take largely to reduce cholesterol and prevent or delay strokes and heart attacks. It is thought that more than seven million Britons take these drugs. Atorvastatin, a type of statin, is prescribed to people with high cholesterol. As with all medications, there may be side effects.
Nonetheless, Atorvastatin medication has also been associated with some more serious side effects.
Fortunately, these are experienced only rarely. For the few people who experience them, they should immediately tell their doctor.
There are some key things to look out for which indicate more serious side effects, alongside some of the more well known side effects, such as muscle aches and nausea.
Those taking statins should watch out for any swelling around the face or mouth, which is considered a serious side effect.
If a person develops any allergic-type reactions, such as swelling around the facial area, or a skin rash, they should immediately seek advice from their doctor, according to Patient Info.
If a person has ever had an allergic reaction to a medicine, it is important they make their doctor aware, before starting to take statins.
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken.
Most medicines can cause unwanted side effects, although not everyone experiences them, but there are several statin side effects which people should tell their doctors about straightaway.
If you develop any muscle cramps or pains, particularly if they are in your legs, and you also feel unwell or have a high temperature, this should be followed up immediately.
Also, if you feel short of breath or develop an unexplained cough, you should tell your doctor.
This is because, in very rare cases, atorvastatin may cause a disease called interstitial lung disease.
Despite the popularity of statins, they remain highly controversial, with many patients complaining of crippling side-effects.
The NHS recommends maintaining cholesterol levels below 5mmol/L.
In the UK, however, three out of five adults have a total cholesterol of 5mmol/L or above, and the average cholesterol levels is about 5.7mmol/L, which can be a risk factors in heart disease.
People should take atorvastatin once each day and follow any lifestyle advice they have been given.
This might include following a certain healthy diet and taking exercise.
It is also important to keep regular appointments with your doctor.
This is so that your doctor can check on your progress.
They will need to take blood tests from time to time, to measure cholesterol levels.
The doctor will also check that your liver has not been affected by taking atorvastatin.
Source: Read Full Article